My boyfriend has been on this medication for about a month and a half now and has experienced canker sores off and on. Recently, it has gotten worse. He now has sores all over his mouth and even on his tonsils. His tongue is all cut up as well. Have any of you experienced this? If so, what did you do to treat it?
Hello ddeutsch11. In studies/trials, canker sores was reported to be a side effect from up to 1% of people whom were taking Wellbutrin. Regards pledge
That's a new one on me. I took this med for approximately 8 yrs and never experienced such a thing. I'd certainly defer to our friend Pledge, who answered earlier. Pledge does a great deal of research and is very wise.
I hope your boyfriend contacts his doctor immediately to discuss this-sounds unpleasant and uncomfortable.
Until he sees a dr and gets something for it, cold maalox will soothe the sores.
Folic acid is very helpful for mouth sores. Take three or four per day.
He may have strep or thrush. Thrush cuts up my tongue and shows up when other infections occur. It creates a white covered tongue, patches in the mouth and throat. Whatever med he is taking needs to be looked at by the doctor as well. Secondary infections, particularly yeast happen when on long term antibiotics. So thrush is possible mixed in with something else like strep, virus and so forth.
He needs a doctor to be diagnosed and treated. I would suggest no kissing and such in case you develop the same condition. Lol. Just be careful and use soothing teas, ice pops or whatever helps the pain.
Wow, I am happy that I'm not the only one. Not that I'm happy it happened to you but at least I know I'm not crazy. I started taking Wellbutrin 2 weeks ago and over the last few days I have gotten blisters in my mouth and swelling in my mouth and tongue. I also noticed that clumps of my hair were coming out. I thought it was this medicine but I have been on different anti-depressants and have never had an experience like this one. My doctor said that it sounds like I am allergic to it and to stop it right away. Aside from those effects it was helping me. But you are not alone with this. I read that to help the sores go away a rinse with water and salt is helpful. Good luck and I hope you are feeling better.
Wellbutrin caused canker sores in my mouth. I want to extend my knowledge here in hopes of helping others who may be experiencing the same side effect. I spent six months trying to figure out why I was getting these horrendous outbreaks in my mouth. I was the one in the end who figured out it was the Wellbutrin. I had canker sores as a child from braces or biting the side of my mouth, but this was completely different. These sores would last for weeks and the pain was intolerable.
I had been seen by a dentist who had put me on Prednisone and prescribed Magic Mouth Wash. This helped temporarily with the symptoms of the ulcers. I also went to my Dermatologist, who put me on Colchicine, which helped but didn’t completely alleviate them altogether. I was then referred to a Rheumatologist to check me for Lupus, as canker sores can be associated with Lupus. No Lupus. Next I had a visit with the GI physician who did a colonoscopy to check for Ulcerative Colitis.
No Ulcerative Colitis. This entire time I was still taking Wellbutrin on a daily basis.
I am a healthy individual who was hit with these ulcers out of nowhere, and they literally took over my life. After about six months I was emotionally healing from what I was taking Wellbutrin for. After about two weeks of stopping the medication altogether, no more canker sores. It was like a miracle had happened. Two years later I tried Wellbutrin again and within five days a sore developed. Wellbutrin was not meant for me.
In defense, I have to say that I promote the drug Wellbutrin, and it would by far be my drug of choice in regards to an antidepressant. It works excellent for what it’s indicated for. However, what works for one person may not work for another. Again, this post is just an FYI for the public.
P.S. I went out of my way to contact all the physicians I had seen to inform them of what caused the canker sores. I wanted them to know as a learning experience.
New to medication since april 2015, since starting on Wellbutrin xl I have experienced 2 sever episodes of canker sores in my mouth.
I have been on wellbutrin for 3 weeks and have developed oral thrush. The only change in medication has been to add the wellbutrin, so that is the only thing that could have caused it. I THINK it's because wellbutrin has given me a metallic taste in my mouth, which is making me salivate more, which is causing the thrush. I'm not a nurse or a doctor, so I don't know for sure that's the reason, but I'm very 'body aware' so I really think that's what's going on with me. My doctor is calling in some mouth rinse for me.
FYI, I have gotten thrush with other medications as well (I don't remember what), but I am prone to get thrush more so than others, it seems.
I was prescribed Wellbutrin to help quit smoking. As soon as I was weaned up to the full dose I got what I called Zombie Mouth. It looked and felt like the flesh in my mouth was falling apart like paper mache. It was AWFUL!!! I quit taking it, my mouth healed, and I am fine now but the experience was painful.
From the literature and the product insert that comes with your prescription:
"Common (1% to 10% of users): Mouth ulcer, stomatitis
Uncommon (0.1% to 1% of users): Gingivitis, gum irritation, increased salivation, oral edema, toothache"
Yes, very shortly after taking Wellbutrin I started getting canker sores on my tongue, throat, and roof of my mouth. After putting up with it for about a month, I decided to stop taking it and the sores cleared up just days later.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.